Aa
A
A
A
Close
Acne Community
5.39k Members
Avatar universal

Accutane and joint pain

I have been on 40mg/day of Accutane for six weeks. Of course, I've had the usual side effects (dryness, depression, lethargy.) My main problem now is severe joint pain. I lift weights 5x per week. I don't want to stop working out, but my right elbow and both shoulders are killing me! Has anyone had experience with this and can you recommend medicine or treatment for the joint pain? I employ high intensity training (low reps, hight weight) but can change my lifting to lighter weight, with higher weights. But I can not stop lifting. Any advice will be appreciated.
87 Responses
Avatar universal
Joint pain is a common side effect to Accutane.  You should tell your doctor about it and have him reduce the dose of the drug.  Hopefully that will get rid of the pain and you won't need to take any additional meds to fight it.  Good luck!
Avatar universal
Ah, and I wanted to add that the fact that it's a common side effect DOES NOT mean that you should be experiencing it.  You should not be having joint pain - please see your doctor about it.  Thanks! :)
Avatar universal
I just came back from the doctors and he said if i experience joint pain its because im not drinking enough water.
you should be drinking about a gallon a day.
I start the program in a month! i hope it works
Avatar universal
I took Accutane in the summer of 2001and have not been well since, even after stopping the drug.  I never had joint pain prior to taking it.  I was a very healthy person.  The pain began in my lower back and progressed to all my joints and entire back. When my dermatologist learned of my problems, she stopped the Accutane immediately.  She stated back pain was a side effect.  I read all the info before taking Accutane, and it never described these symptoms in 2001.  When I was 30 years old, I had back surgery and it destroyed my back.  A doctor at Emory University saw my pre-op MRI and determined I should never have had surgery in the first place.  I believe with all my heart that the Accutane is the cause of my problems.  I have debilitating pain every day.  I have been checked for rheumatoid arthritis and lupus.  Both were negative.  I saw a Rheumatologist, and he remembers this being a problem in the past.
Avatar universal
My daughter took accutane for about 4 months.  She was 14 at the time.  Now, at 17, she has severe juvenile rheumatoid arthritis.  She is in pain constantly.  Her hands looks like claws, and on some days she cannot bend her fingers completely.  some days, she cannot walk.  some days I have to wash her hair for her, and even aplly her deodorant because she is unable to raise her arms due to shoulder pain.  Joint pain and swelling began immediately after she started Accutane.  Her dermatologist lowered the dosage and told us the side effect was temporary.  She finished her course, and her skin is gorgeous now.  The cost, however, has been devastating.  Her doctors tell us Accutane did not cause the arthritis.  I wonder...
309783 tn?1271961829
Hi. Accutane is prescribed for severe acne which has not responded to an adequate (normally 2 years) course of oral antibiotics and topical treatment. It is not intended to be given as a first line treatment, and is not indicated for acne occuring before puberty. Care must be taken when prescribing to adolescent patients who have not finished growing. Due to the many reported side effects, accutane is reserved for patients with nodular acne or acne conglobata which is at risk of scarring or causing psychological problems. Before considering accutane patients should try oral oxytetracycline which is effective at clearing many types of acne including rosacea and peri-oral dermatitis. Repeat prescriptions may be required for as long as the patient is prone to acne. Dermatologists have found the most effective topical acne lotion to be Differin, especially when used in conjunction with oral treatment. Female patients should also try Dianette, an anti-androgen birth control pill which clears acne.
Loiloi xx

Avatar universal
like ttjones I took accutane for 4 months but it was in 1998.  I haven't felt normal since.  Depression and joint pain, scalp problems,  light sensitive eyes.  I would suggest not taking the drug.
Avatar universal
been on accutane fro roughly 2 months now, my skin has never been better, i was waking up to 2 or 3 new cystic spots a day even on medicine, i tried everything all the creams and pills, and all the natural remidies, none improved my acne, i was at my breaking point, so i started accutane as the real last resort.

its only been recently iv experianced joint pains, which i expected becuase iv always had dodgy joints, but its to a point when i lay in bed and breath out, its fairly painful, i just started some cod liver oil and about to drink alot more water, hopefuly it goes away if not il let me doc know... im also experiancing muscle fatigue, it feels like the day after youv done extensive exercise

in my eyes as long as the pain is tempory and leaves nolong term damage i think its worth it, becuase i realy was it the breaking point often contenplating suicide (sounds stupid, i know), and since being on accutane iv only been happier, (apparently iv been moody though), but only my mum thinks so, friends say im the same as normal.

ps. im 19, acne since 14(got realy bad at 17), 65kgs in weight, on 60mgs a day, 2 months in on a 5 month course
Avatar universal
I took accutane for about a year and right after developed severe joint pain and swelling, and was later diagnosed with lupus.  While lupus is supposed to be a genetic disease, I have a feeling that the accutane had something to do with it, or that it may have even caused lupus-like symptoms in me that are now permanent. So while I have clearer skin, i truely think that at the very least the accutane triggered the lupus and the joint pain.
Avatar universal
i have started accutane 4 days ago u lot a getting me scared but my face it terrible let u know how i get on
Avatar universal
the things people on this forum are saying about joint pain couldn't be more true. I took accutane 5 months ago. I am 20 years old, male, 70kg. WIthin a week of taking accutane my back pain started. it was bearable though so my derm and I decided to cntinue the treatment. By the 3rd week i couldn't even walk or sit without moaning and groaning from the back pain. I discontinued the medication after 3 weeks. Its been 5 months and now every joint in my body hurts including my wrists.  when i say every joint i mean my ankles, knees, shoulders, elbows, pelvis, and even my back. no type of acne is worth immobility. Theyve done every test you could imagine. ive endured the radiation equivelant to 50,000 x-rays, and take almost every blood test you could imagine. None of my 6 doctors can figure it out. Stay away from this drug. just search for accutane and joint pain in any forum and you are guaranteed to find atleast 2 people suffering from it post accutane. all that garbage about "any side effect will stop after the discontinuation of the medicine" is garbage. I read about people dealing with what ive dealt with for years. Thoughts of suicide have become so common. i dont know how im going to bare this pain any more. it wasnt worth it. i cant walk for more than 15 min. i cant sit for more than 30. i cant drive anymore, i cant exercise... i just want my life back
Avatar universal
I've already briefly posted about my experience with Accutane, but I want to let everyone know what I've found out.  A college student (who's posted an article on-line) took Accutane years ago, and it ruined his joints too.  He has done years of research on the mechanism of Accutane.  It has the same component as chemo!  It shortens the life of EVERY cell in your body; that's why you age so quickly (joints, hair, skin)  Here's the site:  http://www.topix.com/forum/drug/accutane/T9QJ8DO1TLI41VBPN

He is doing everything he can to get it off the market, BUT what about all of us who are in chronic pain EVERY SINGLE DAY?  I'm so tired of the pain!  If it weren't for my faith, I don't know what I would do.  I went from working full-time, taking care of 2 small children, and keeping a spotless house to near disability.  I can only work part-time b/c of the pain, and that's very difficult.

The symptoms started right after I began Accutane.  There's no other explanation; there's just too many people with this same story.  We all can't be crazy!  PLEASE DO NOT DESTROY YOUR LIFE OVER ACNE!  My vision is worse, my hair is thinner, I've got bladder problems, and all b/c of of this medicine.  
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions